The treatment of tuberculosis lasts a long period of time, from six to nine months but it gives remarkably good results in patients. Only in some cases drugs are not bared by the patient and side effects appear. In order to prevent them from seeing the doctor monitorizes closely the evolution of the patient by performing blood, urine tests and thoracic x-rays.
The doctor must be informed when nausea, vomiting, fever and jaundice appear. Some patients may develop a skin rash and bruises from the drugs, others might feel numbness in hands or feet and others might have visual problems. The doctor needs to be informed if these kinds of situations appear because he will change the treatment and will replace the harmful drugs with others suitable for the patient.
In the process of treating tuberculosis, doctors use certain drugs that might give certain side effects. For example, Isoniazid can be responsible for the loss of appetite, for nausea, and for tingling in the hands and feet. Rifampicin can interfere with contraceptive pills treatment reducing their effect and can also stain the contact lenses of the patient. Ethambutol is known to cause visual problems so if you follow such a treatment you will periodically be checked by an ophthalmologist to determine whether you can continue the treatment with Ethambutol or not. Pyrazinamide can cause a loss of appetite, nausea, skin rashes and intestinal itching. Generally Pyrazinamide is recommended only in the first two months of treatment but make sure you inform the doctor if any of these symptoms occurs to you.
If the patient takes other medication he must report this thing to the doctor because some pills may interfere with the anti-tuberculosis treatment and others might not be effective if they get in contact with the anti-tuberculosis pills.
The treatment must be followed as prescribed and taken for the period of time the doctor tells you so. Even if the patient feels better the treatment must be continued until the six months have passed because the germs that have cause tuberculosis are not filled until the treatment is done and they may continue to infect the patient and the people who come in close contact with the patient. Also, by taking the pills irregularly, the drug resistance might install and the doctor will have to change the treatment in order to make it effective again but the options are not numerous and the doctor will not have any more separate drugs to replace the others in a short while.
It is important for the patient not to drink any alcohol during the treatment as it can interfere with the drugs and cause toxicity, affecting the liver.